|Published:||Oct 04, 2012 3:49 PM EDT|
|Updated:||Oct 04, 2012 4:43 PM EDT|
TALLAHASSEE - The Florida Department of Health (DOH) is working closely with the Centers for Disease Control and Prevention (CDC), state partners and other states on the meningitis outbreak associated with epidural (spinal) injection of methylprednisolone. DOH is currently investigating two confirmed cases in Marion County (an 87-year old male and a 65-year-old female.) DOH will continue our work with Florida health care facilities in receipt of the contaminated drug to determine if there are additional potential cases.
Fungal meningitis, which is not transmitted from person to person, from a potentially contaminated product is suspected to be the cause of the outbreak. Investigation into the exact source is still ongoing. However, interim data show that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center, located in Framingham, MA.
The lots of medication that were used on infected patients have been recalled. The lots are:
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
On Sept. 21, 2012, the CDC was notified by the Tennessee Department of Health of a patient with the onset of meningitis approximately nineteen days following epidural steroid injection at a Tennessee ambulatory surgical center (ASC). All initial cultures of cerebrospinal fluid (CSF) and blood were negative; subsequently the patient had Aspergillus fumigatus isolated from CSF by fungal culture. On Sept 28, 2012, investigators identified a case outside of Tennessee, possibly indicating contamination of a widely-distributed medication.
Infected patients have presented approximately one to four weeks following their injection with a variety of symptoms including: fever, new or worsening headache, nausea, and/or new symptoms consistent with a stroke. Some of these patients’ symptoms were very mild in nature.
If individuals are experiencing any of these symptoms and have had a recent injection, they should contact their healthcare provider.
- Annual 'Red, White & BOOM!' celebration comes to an end
- WINK News gets Collier call center employees back pay
- Cape Coral Elks Lodge forced to shut its doors
- Four Lee County Schools will have extended hours in January
- Red drift algae could pile up on SWFL beaches in 2014
- Closing of Fla. power plant will take 60 years
- Real life grinch steals Christmas stockings
- Teacher accused of having relationship with student
- Collier Co. begins looking for land to build soccer complex
- Man bitten by shark in foot in Cocoa Beach